Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 7, NWS Caribou, ME

June 15, 2024Hancock County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 15, 2024, 3:38 AM EDT for Hancock County, Maine. It took effect at Jun 15, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2024, 3:38 AM EDT (07:38 UTC)
In effect from
Jun 15, 2024, 8:00 AM EDT
Expired
Jun 15, 2024, 7:51 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

County Hancock County, ME

The radar

The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

029 
WHUS41 KCAR 150738
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
338 AM EDT Sat Jun 15 2024

MEZ029-151545-
/O.NEW.KCAR.BH.S.0007.240615T1200Z-240616T0000Z/
Coastal Hancock-
338 AM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT....The warm air temperatures near 70 degrees may cause 
  people to underestimate the dangers of the very cold water 
  temperatures which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

* ADDITIONAL DETAILS...Expect mainly cloudy skies and scattered
  showers early this morning to give way to clearing skies this
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
3 follow-up statements
042 
WHUS41 KCAR 151654
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1254 PM EDT Sat Jun 15 2024

MEZ029-160000-
/O.CON.KCAR.BH.S.0007.000000T0000Z-240616T0000Z/
Coastal Hancock-
1254 PM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures near 70 degrees may cause 
  people to underestimate the dangers of the very cold water 
  temperatures which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
485 
WHUS41 KCAR 151904
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
304 PM EDT Sat Jun 15 2024

MEZ029-160000-
/O.CON.KCAR.BH.S.0007.000000T0000Z-240616T0000Z/
Coastal Hancock-
304 PM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures near 70 degrees may cause 
  people to underestimate the dangers of the very cold water 
  temperatures which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Sinko
566 
WHUS41 KCAR 152351
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
751 PM EDT Sat Jun 15 2024

MEZ029-160100-
/O.CAN.KCAR.BH.S.0007.000000T0000Z-240616T0000Z/
Coastal Hancock-
751 PM EDT Sat Jun 15 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

The Beach hazard statement has ended for today.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 15, 12:19 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 15, 12:19 AM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1219 AM EDT Sat Jun 15 2024

.SYNOPSIS...
A cold front will push off the coast overnight followed by high
pressure Saturday into Sunday. High pressure will shift south
of the area on Monday. The area will remain under the influence
of high pressure through later next week.

&&

.NEAR TERM /THROUGH TODAY/...
Update...
Cold front bisecting the forecast area at this hour and
currently just to the north of the Bangor region. Current
forecast on track so no changes to ongoing forecast.

Previous discussion:
A cold front is working into the North Woods over the next few
hours with scattered showers and thunderstorms ahead of the
front. Main focus for stronger storms will be in the Central
Highlands including Bangor area to Southern Aroostook County.
The extent of storms making it towards the Downeast coast has to
do with the marine boundary extent inland. Given the storms are
linear expecting some storms to survive the trip to the coast.
Storms may produce gusty winds, small hail and heavy rainfall
into the evening. Overall storms will end this evening with
remaining showers along the Downeast coast through much of the
night. Patchy fog will likely develop along the Downeast coast
but mixing tonight should keep much of the CWA without fog
developing. Temperatures will fall into the mid to upper 40s
across the North Woods and low 50s elsewhere across the north,
mid 50s for the Central Highlands to Downeast coast. Winds will
shift W-NW behind the front through tonight.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
Have reduced PoPs and clouds slightly for Downeast on Saturday
as the front is currently expected to make better progress than
previously expected. The remainder of the area will have
excellent weather Saturday through Monday under the dominance of
surface high pressure. Generally clear skies are expected for
most of the area Saturday and Sunday until higher clouds
increase later Sunday into Monday. As upper level ridging and
subsidence increase Sunday into Monday, temperatures will be on
the rise, from the upper 60s to lower 70s on Saturday to the
upper 70s by Monday. The sea breeze returns by Monday for the
coast under a lighter wind regime.

With the cool air mass, we continue to expect some patchy frost
in the North Woods on Saturday night.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Significant heat wave Tuesday into Thursday

An anomalously powerful upper level ridge builds into the area
Monday night and Thursday and then eases southward as a series
of frontal systems edge into northern zones Thursday afternoon
into Friday.

Dew points will become uncomfortable by Tuesday...reaching the
mid 60s to around 70F and remaining elevated into Thursday
night. This means that heat indices will reach over 100F inland
for Wednesday and Thursday. Heat advisories seem likely for
Wednesday and Thursday. The coast will enjoy the coolest temps
by far with a sea breeze, but temperatures will still be well
into the 80s by Thursday as southwest winds offer less relief.

The last heat wave of this magnitude was in June 2020 when the
all-time record high temperature at Caribou was tied at 96F.
If the forecast does not change, it will probably be one of the
most notable heat waves so far this century. The current
forecast does not feature record highs on any day for Bangor and
Caribou, but the Wednesday forecast high temp of 95F at Caribou
is just a degree shy of the all-time record.

Record high low temperatures may be a better bet Tuesday night
through Thursday night.

Confidence continues to increase in widespread 90s inland for
Tuesday except Downeast. Wednesday continues to look like the
warmest day for most of the area, but the Bangor area and
portions of Downeast could see the warmest temperatures on
Thursday ahead of the front with a more westerly low level flow.

At this point, will discount various deterministic guidance
solutions suggesting convective activity until Thursday
afternoon when more consensus exists for a cold front easing
into northern zones. We expect the front to ease through the
area Thursday night into Friday with some relief in temps for
Friday. Added thunderstorms to the forecast for Thursday
afternoon into Thursday night.

The warm and humid air increases the risk of coastal fog and low
clouds by later Tuesday night into Thursday night.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions are expected through Saturday. There
is a small chance of MVFR ceilings at KBHB late tonight, but
forecaster confidence was not high enough to include in the 00z
Tafs, but did include a visibility reducing to 5SM in patchy
fog, but confidence is below average. NW wind 5 to 10 knots at
the Aroostook terminals, and SW at KBGR and KBHB shifting NW
overnight. NW wind 10 to 15 knots and gusty Saturday,
diminishing rapidly toward 00z.

SHORT TERM:
Saturday through Wednesday...VFR. Northwest winds on Saturday
and Sunday at 10 to 15 kt when shift to southwest Monday into
Wednesday around 5 to 10 kt. There is a slight risk of fog at
BHB for Wednesday morning.

&&

.MARINE...
NEAR TERM: Seas of 4 to 5 ft on the coastal waters will slowly
subside the remainder of the night, and conditions are expected
to remain below small craft advisory levels through Saturday.
Patchy fog is possible on the waters the remainder of tonight
into Saturday morning.

SHORT TERM: No significant issues are expected until fog returns
Tuesday night into Wednesday...lingering until late week. Seas
will generally remain 3 feet or less in a south swell. The
highest seas will probably be on Sunday when swell may hit up to
4 feet offshore. Northwest winds on Saturday will tend to become
mostly southwest from Sunday through next week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...TWD/CB/Sinko
Short Term...MCW
Long Term...MCW
Aviation...CB/Sinko/MCW
Marine...CB/Sinko/MCW
Hazardous weather outlook, Jun 14, 6:10 PM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
610 PM EDT Fri Jun 14 2024

MEZ001>006-010-011-015>017-031-032-152215-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
610 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Near record high temperatures beginning Tuesday may bring heat
indices into the middle 90s to near 100 through the middle part of
the week. Record high minimum temperatures Tuesday night into
Thursday night are also expected. This promises to be the biggest
heat wave since 2020 and among the most significant for northern and
eastern Maine so far this century.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-152215-
Coastal Hancock-Coastal Washington-
610 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-152215-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
610 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:05 PM EDTFrost AdvisoryCARAroostook, Piscataquis, Somerset15 hr
Jun 15, 7:55 PM EDTBeach Hazards StatementCARHancock, Washington24 hr

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.